NCLEX-200-Medications that affect Magnesium Levels_MEDS_StickEnotes_Nursing KAMP LAB-088

Magnesium Usually Low and these may be the meds!

Magnesium is absorbed in the small intestines, with the rest excreted by the kidneys. Magnesium has a direct relationship with Calcium and phosphorus. Meaning if they are calcium or phosphorus is low the magnesium is down as well. Magnesium deficiency is the most likely on inpatient admissions due to nutrition and diuretics.

Low Magnesium is more acute because it is more frequent in the hospital and more issues are related to in that the nurse must intervene before your patient decompensates. Primary causes are related to nutritional deficits or medications.  Low Magnesium can cause seriously complication of your patient so having them on a cardiac monitor if available is important. Generally, the nurse should be concerned and more assessment is warranted if they are not.

High Magnesium is gerally uncommon though usually related to renal disease or administration of Magnesium IV. Though acute when it is identified the underlying cause is treated in the same manner as Hyperkalemia. (Glucose, Insulin, Diuretics)

NCLEX-200-Medications that affect Magnesium Levels_MEDS_StickEnotes_Nursing KAMP LAB-088

Leave a Reply

Your email address will not be published. Required fields are marked as *